Virginia, 2008

Coastal Flood in Virginia, May 14, 2008

May 14, 2008 · NWS LWX · 1 event in 1 county or zone

A tight pressure gradient at the south of the Chesapeake Bay along with prolonged southerly winds and a full moon lead to higher tides in Arlington and Alexandria. Local authorities reported that water levels were rising quickly just after midnight on May 14th for high tide.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A tight pressure gradient at the south of the Chesapeake Bay along with prolonged southerly winds and a full moon lead to higher tides in Arlington and Alexandria. Local authorities reported that water levels were rising quickly just after midnight on May 14th for high tide. This caused flooding on King, Prince and Union Streets in Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 13, 8:19 PM EST, 5 hours 11 minutes earlier.

Area forecast discussion, May 13, 8:19 PM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
919 PM EDT TUE MAY 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT AND WEDNESDAY. A
WEAK COLD FRONT WILL MOVE INTO THE AREA THURSDAY. LOW PRESSURE
WILL APPROACH THE AREA FRIDAY FROM THE SOUTHWEST. BELOW NORMAL
TEMPERATURES ARE EXPECTED NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CLEAR AND COOL OVERNIGHT AS RIDGE OF HIGH PRES SFC AND ALOFT
DOMINATES. LIGHT SW FLOW WILL DEVELOP OVER THE HIGHLANDS
OVERNIGHT. TEMPS LIKELY TO BOTTOM OUT THERE EARLY THEN BEGIN A
SLOW INCREASE TOWARD DAYBREAK. FROST OUT THERE IF ANY SHOULD BE
PATCHY AT BEST. LOWS IN THE LOWER 40S SUBURBS TO LOWER 50S IN CITY
CENTERS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
500MB NORTHERN HEMISPHERIC HEIGHT/ANOMALY FOR THE PAST 5 DAYS
INDICATES WEAK MEAN FLOW ACROSS THE CONUS...WITH A DEEPENING TROUGH
OVER THE CENTRAL PACIFIC. WATER VAPOR LOOP SHOWS AN UPPER LOW
PULLING FURTHER AWAY FROM THE WATERS OFF THE MID ATLANTIC. RIDGING
IS BUILDING FROM THE GULF OF MEXICO NORTHWARD INTO THE GREAT
LAKES...AHEAD OF THE NEXT SYSTEM DROPPING SOUTHEAST INTO THE FOUR
CORNERS REGION. 13Z SURFACE MAP SHOWS A RIDGE OVER THE THE EASTERN
CONUS...WITH RETURN FLOW FROM THE GULF OF MEXICO AHEAD OF THE COLD
FRONT ACROSS THE PLAINS.

ANTICIPATING AN INCREASE IN UPPER LEVEL CLOUDINESS AS THE MID LEVEL
RIDGE TRANSLATES TO THE EAST COAST TOMORROW. THERMAL RIDGE AHEAD OF
SLOWING FRONTAL BOUNDARY SHOULD ALLOW TEMPERATURES TO RISE THROUGH
THE 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
12Z GFS HAS COME IN WITH A FURTHER NORTH TRACK OF THE SURFACE
CYCLONE LATE THIS WORK WEEK...WHICH GREATLY IMPACTS QPF/STABILITY
FORECAST. PER COLLABORATION WITH HPC...WILL FAVOR FLATTER
EUROPEAN/UKMET/CANADIAN/09Z SREF SOLUTION. THIS GIVES THE
POSSIBILITY OF ANOTHER 0.5-1.0 OF QPF AND COOLER TEMPERATURES
DURING THE LATER PORTION OF THE WORK WEEK. WITH 12HR FLOOD GUIDANCE
AROUND AN INCH...WILL HAVE TO KEEP A CLOSE EYE FOR POTENTIAL
FLOODING.

RELATIVE MEASURE OF PREDICTABILITY FROM THE 00Z GFS INDICATES THE
UPPER LOW/TROUGH FEATURE IN THE EXTENDED HAS A RELATIVELY HIGH
PROBABILITY OF VERIFYING (50%). HOWEVER...JUST AS IMPORTANT WILL
BE THE EMBEDDED WAVES ROTATING AROUND THE UPPER LOW...WHICH AT THIS
POINT IS NOT HIGHLY PREDICTABLE. HAVE THEREFORE TEMPERED MENTION OF
PRECIPITATION WITH UNCERTAIN TIMING AT THIS TIME. TEMPERATURES
SHOULD BE BELOW NORMAL GIVEN THE LONG WAVE PATTERN.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
EVEN WITH RADIATIONAL COOLING...AIR LOOKS TOO DRY FOR FOG OVERNIGHT.
THEREFORE...EXPECT VFR CONDITIONS WITH HIGH PRESSURE OVERHEAD
OVERNIGHT INTO WEDNESDAY.

VFR CONDITIONS EXPECTED MIDWEEK. NEXT AREA OF LOW PRESSURE
APPROACHES FROM THE SOUTHWEST THURSDAY NIGHT. EXPECT MVFR/IFR
CEILINGS AND VISIBILITIES WITHIN RAIN UNTIL PRECIPITATION PASSES
TO THE EAST LATE FRIDAY.

&&

.MARINE...
NORTHERLY SURGE WAS WORKING DOWN THE BAY THIS AFTERNOON. SCA SPEEDS
HAD ADVANCE SOUTH OF SMITH POINT...THEREFORE AM ALLOWING SCA TO
EXPIRE THIS AFTERNOON.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE AS AN AREA OF LOW PRESSURE
MOVES THROUGH LATE DURING THE WORK WEEK.

&&

.HYDROLOGY...FLOODING ALONG THE POTOMAC RIVER IS EXPECTED TO END
IN THE NEXT FEW HRS. NEW FLS WILL BE ISSUED AS SOON AS POSSIBLE.

&&

.TIDES/COASTAL FLOODING...
POSITIVE WATER LEVEL ANOMALIES REMAIN ACROSS THE MIDDLE AND LOWER
CHESAPEAKE BAY THIS AFTERNOON...LOCKED IN BY THE TIGHT PRESSURE
GRADIENT NEAR THE MOUTH OF THE BAY. WITH THE LUNAR CYCLE GOING TO
A FULL MOON...AND EVENTUAL SOUTHEASTERLY FLOW LATER THIS WEEK
AHEAD OF THE NEXT SYSTEM...EXPECT WATER LEVEL ANOMALIES SUPPORTIVE
OF COASTAL FLOODING TO RETURN TO THE REGION.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
PRODUCTS...PELOQUIN/ROGOWSKI
Hazardous weather outlook, May 13, 8:46 PM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
946 PM EDT TUE MAY 13 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
946 PM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

MINOR FLOODING ALONG THE POTOMAC RIVER IS EXPECTED TO END
OVERNIGHT. PLEASE REFER TO FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR COASTAL FLOODING COULD RETURN TO THE REGION DURING THE
MIDWEEK AHEAD OF THE NEXT STORM SYSTEM APPROACHING FROM THE
MIDWEST. INTERESTS ALONG THE TIDAL POTOMAC RIVER AND WESTERN SHORE
OF THE MARYLAND CHESAPEAKE BAY SHOULD MONITOR LATER FORECASTS FOR
POTENTIAL ADVISORIES.

THE NEXT STORM SYSTEM APPROACHING THE REGION FOR THE LATE WORK
WEEK IS FORECAST TO BRING ANOTHER HALF INCH TO INCH OF RAIN TO THE
AREA. THIS COULD CAUSE ADDITIONAL FLOODING ALONG SMALL STREAMS AND
URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
946 PM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

MINOR FLOODING ALONG THE POTOMAC RIVER IS EXPECTED TO END
OVERNIGHT. PLEASE REFER TO FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT STORM SYSTEM APPROACHING THE REGION FOR THE LATE WORK
WEEK IS FORECAST TO BRING ANOTHER HALF INCH TO INCH OF RAIN TO THE
AREA. THIS COULD CAUSE ADDITIONAL FLOODING ALONG SMALL STREAMS AND
URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Arlington

When
May 14, 1:30 AM EST to 7:00 AM EST
Where
Arlington forecast zone
Reported by
Fire Department/Rescue
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Water levels rose quickly from the Tidal Potomac River, causing flooding on King, Prince and Union Streets in Old Town Alexandria.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99069.